I’ve run across two recent commentaries on Akathisia recently. In discussing those meta-analyses of the SSRI/SNRIs as "precursors" of suicidality [Peter Gøtzsche et al], I was using multiple terms [Activation, Akathisia, Agitation, Anxiety, Agita] to talk about the broad topic of an Adverse Reaction to these drugs. My own notion of the meaning of the word Akathisia originated long ago in the era of the first generation Neuroleptic drugs [Thorazine, Stelazine, Prolixin, Haldol, etc]. It fit into a scheme of extrapyramidal reactions – an escalating sequence: dystonia, akathisa, parkinsonion reactions, tardive dyskinesia. As I recall, we thought of Akathisa as a general neuromuscular restlessness [as in the restless leg syndrome]. I don’t remember associating that term with the antidepressants of the day, but in my case, I had little hands on experience with those drugs.
I mentioned [in anecdote-based medicine… and activation, agitation, akasthisia, agita…] that I had seen infrequent but dramatic reactions [agitation] to SSRIs during my practice years, and later working in our clinic. But I had trouble linking those to the neuromuscular restlessness I knew from the neuroleptic days as Akathisia. So when I’ve written about it, I’ve been kind of muddled, sometimes using the word Akathisia, and other times being descriptive. Were these all one thing with different presentations? or a bunch of things lumped because they are similar unwanted symptoms? And beyond semantics, is there a unifying cause? I was aware that I wasn’t clear in my mind when I was writing anecdote-based medicine… and activation, agitation, akasthisia, agita…, so I was glad to see these two recent commentaries.
The first article I read is long, focused primarily on suicidality, Neuroleptic Drugs, Akathisia, and Suicide & Violence
by Philip Hickey, blogger on Mad in America
. But it is primarily an Antipsychiatry polemic collecting some clinical information and a bibliography of suicidality along the way. For example, it ends:
As I’ve stated many times, psychiatry is intellectually and morally bankrupt. They are adamantly resistant to anything resembling critical self-appraisal, and there are no depths of deception and spin to which they will not go, to suppress the reality and the consequences of their drug-pushing depredations. Neuroleptic and antidepressant drugs induce some individuals to take their own lives and/or the lives of others. Neuroleptic and antidepressant drugs are almost certainly the proximate causes of many of the mass shootings that have plagued our country for almost twenty years. How much longer can psychiatry sustain this dreadful, self-serving deception?…
On the other hand, the other article is a new page on David Healy’s Rxisk
by the Rxisk
Medical Team] that I found both simple and clarifying:
What is akathisia?
Akathisia is a complex side effect of various psychotropic drugs including antidepressants and antipsychotics. It is often described as a sense of inner restlessness. It can manifest as a physical discomfort or inability to remain still, but it can also be less obvious, presenting as anything from a constant and disturbing unease in the mind, through to an intense emotional turmoil. Akathisia may occur within hours of starting treatment or it may take weeks or months to appear. It can also happen when changing the dose and when stopping the drug. Akathisia is often misleadingly described as a movement disorder, but there are no involuntary movements such as in tardive dyskinesia or Parkinsonism. Akathisia is an emotional state rather than a motor disorder, and it is this emotional state that can make you feel the need to keep moving to alleviate the tension.
Symptoms can include:
anxiety or agitation
feeling emotionally uneasy or dissatisfied with life [dysphoria]
difficulty sleeping [insomnia]
distress or panic attacks
difficulty sitting still; feeling a need to keep moving; pacing back and forth
a feeling of wanting to jump out of your skin
dark and unpleasant thoughts
It can sometimes include the emergence of strange and unusual impulses, often of an aggressive nature. It can also lead to violence and suicide. Akathisia can feel very strange and unpleasant. Sufferers often find it very difficult to explain exactly what is wrong, even though they may be in unbearable distress. In milder cases, some people don’t realize how badly they are affected by the problem until they stop the drug or lower the dose…
It goes on to discuss prevalence, diagnosis, and treatment. They mention that the symptoms are often interpreted as worsening depression. I’ve actually seen patients medicated for anxiety, ADHD, Insomnia, or Mania when the actual diagnosis is SSRI Adverse Effects – Akathisia. I’ve come to see Akathisia and withdrawal syndromes associated with the SSRIs as primo members of my high index of suspicion list and try to listen for them with every patient on SSRIs. While the majority of people don’t have them, there are plenty that do, and you perform a real service to notice [in part, because it’s so hard for the patient to describe them].
Here’s the remarkable thing to me. Over the years, I’ve recurrently looked at the package inserts, the PDR, and read numerous articles about the SSRIs, but the clarity of that quoted piece above on Rxisk has never been conveyed by any of the things I’ve read. The majority of what I know has been learned from either my own experience or from things patients have told me – hearsay. And I can’t recall any colleague mentioning the word "Akathisia" in talking about a patient, certainly not the primary care physicians I work with.
One anecdotal observation I’ve made along the way that feels like it needs to be highlighted on the high index of suspicion is insomnia. When I first started at our clinic eight years ago, it seemed like almost every patient I saw was on some kind of poly-pharmacy – multiple antidepressants, antipsychotics, anxiolytics, and they had just banned narcotics [referring all requests to pain clinics]. They were about to do the same with anxiolytics because there were so many drug-seeking people showing up. I agreed to see all the people on the latter and learned to simply say "No." I felt like a Xanax Cop, but there are some patients where those drugs are definitely useful, and I thought the ban went too far. Narcotics? Not a psychiatric drug, so I cancelled that part of my DEA license.
It took a longer time than I would’ve liked to get the medicine regimens down to something more rational, but I was pleased with the result. There was one sticky point – sleep. I’d had a whole career as a psychiatrist, and I’d never seen so many people complaining about insomnia. There were two drugs involved – Seroquel and Trazodone. The latter is an older tetracyclic antidepressant with some hypnotic properties. Apparently the PCPs were using these drugs for sleep, thinking they were doing a good thing to stay away from Benzodiazepines. So I went after the Seroquel as the more dangerous of the two, but even used Trazodone myself as an alternative. After a while, I figured out the why of a lot the insomnia. As I learned to taper the SSRIs and get people off who had been on them forever [in the cycle of stopping and restarting because of withdrawal], I noticed I heard a whole lot less about insomnia.
Anecdotes are out of vogue these days, but reading that Rxisk page, I realized that I haven’t written a Trazodone prescription in a very long time – I can’t even remember when. So from my anecdotal perspective, that epidemic insomnia problem I used to ponder about was in some measure a side effect of all the other medications, specifically the SSRIs. There’s no way for me to know how often it’s a subtle version of Akathisia, but it’s certainly suspicious. But I do know that my high index of suspicion list now has SSRIs in the differential diagnosis of complaints of insomnia…
: Don’t miss Greg’s comment
, a description from inside
that supplements the Rxisk